Virginia, 2021Damaging Winds in Virginia, July 27, 2021
July 27, 2021 · NWS LWX · 10 events in 4 counties and zones
An isolated severe thunderstorm produced a couple instances of wind damage over central Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $86,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced a couple instances of wind damage over central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 27, 8:26 PM EST, 51 minutes earlier.
Area forecast discussion, Jul 27, 8:26 PM EST, 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
926 PM EDT Tue Jul 27 2021
.SYNOPSIS...
A weak frontal zone will remain draped near or over the Middle
Atlantic through Wednesday, reinforced by disturbances aloft. A
stronger cold front will cross the region Thursday into Friday.
High pressure will follow for the first half of the weekend
before another frontal boundary approaches by early next week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
An isolated shower has developed over Augusta County this
evening. Hoping that this is short-lived as there is an
abundance of dry air per 00Z IAD RAOB. A thicker layer of smoke
was also seen right around sunset over southern PA and western
MD progressing southeast. Mainly clear, but hazy skies are
expected overnight with lows ranging from the mid 60s in the
mtns to the mid 70s along the bay.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
A shortwave trough currently over Saskatchewan in Canada is
expected to cross the region Wednesday afternoon. This should
enhance the pre-existing frontal zone/lee trough (possibly
merging with another weak front/surface reflection). Lift from
these features will act on the instability present to result in
scattered afternoon and evening showers and thunderstorms. Modest
flow aloft may lead to some loose organization, perhaps
resulting in a focused cluster/corridor or two of gusty to
damaging winds, but certainty in specifics is low a day in
advance given the overall marginal environment for organization.
Notably, the 12z HRRR mixes dew points to around 50 during the
afternoon, whereas as the NAMNest holds dew points in the mid
60s (as does most other guidance). This plays a big role in
available CAPE and subsequent depth of convection. Regardless,
very steep lapse rates in the lower levels and ample DCAPE
should result in an environment favorable for strong
downdrafts/bursts in the stronger cells.
A much more potent (convectively augmented) shortwave trough and
accompanying mid-level speed max are expected to pivot across
the area Thursday afternoon. There are uncertainties in the
extent of upstream convection and clouds which may temper
instability, though the 12z guidance overall has trended higher
with projected instability/CAPE. The seasonably strong trough
and wind field with moderate to strong CAPE may result in one or
more clusters of organized thunderstorms (perhaps initiating as
more discrete cells for a time) capable of damaging wind and
hail, heavy rain/flooding given high humidity, and even a
tornado threat. The extent of severe weather will be highly
dependent on the evolution of upstream convection over the next
48 hours as well as the magnitude of instability locally.
Overall, the threat is marginal at this time due to low
confidence, but with a high ceiling; a worst case scenario would
be one where widespread gusty to damaging winds are observed
due to the favorable background environment.
Temperatures should run a little above normal Wednesday through
Thursday before heat and humidity take a tumble behind the front
by the end of the week.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
A few isolated showers are possible across our southern zones
and bay waters both Friday afternoon and again Saturday evening
with a weak boundary nearby. Otherwise, the weekend looks
slightly cooler by a couple of degrees compared to previous
days with highs in the middle to upper 80s. The warmer day
appears to be Friday.
Later Sunday into Monday would be the next better chance of showers
and thunderstorms as a cold front pushes in from the northwest and
nearly stalls to the south by later in the day Monday. High
temperatures will approach 90 ahead of the front but could be
held in the middle to upper 80s in any cloud cover and convection.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Mainly VFR conditions are forecast through the end of the week,
with a few potential exceptions:
(1) Patchy fog may encroach on the CHO/MRB terminals 8-12z Wed
(2) TSRA potential both Wed PM and Thu PM w/ gusty wind possible
Otherwise, flow will be somewhat erratic in direction with
multiple weak frontal boundaries nearby, and river/bay breeze
influences for DCA/BWI/MTN during the afternoon and evening.
Any shower activity could pose an MVFR threat near CHO and possibly
DCA Friday and Saturday. Otherwise, VFR conditions. Winds generally
northwest 10 to 15 knots gusts up to 20 knots Friday, becoming
northwest around 5 knots Friday night. Winds northwest 5 to 10 knots
Saturday, becoming southwest then south around 5 knots Saturday
night.
&&
.MARINE...
Through early Thursday, wind outside of convection should stay
under SCA levels. There is some increase in southwesterly winds
expected on Thursday which may require a SCA for portions of
the waters. A better chance for thunderstorms exists on
Wednesday and Thursday, with Special Marine Warnings possible.
A Small Craft Advisory is possible Friday. Winds northwest 10 to 20
knots w/ higher gusts Friday. Winds diminishing northwest 5 to
10 knots Friday night and Saturday, becoming south 5 to 10 knots
Saturday night.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...DHOF
NEAR TERM...LFR
SHORT TERM...DHOF
LONG TERM...KLW
AVIATION...LFR/KLW
MARINE...LFR/KLW
Hazardous weather outlook, Jul 27, 6:23 PM EST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
723 PM EDT Tue Jul 27 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-281000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
723 PM EDT Tue Jul 27 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is an isolated threat for severe thunderstorms Wednesday and
Thursday. Additionally, isolated occurrences of flash flooding
are also possible on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary Wednesday and Thursday.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-281000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
723 PM EDT Tue Jul 27 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is an isolated threat for severe thunderstorms Wednesday and
Thursday. Additionally, isolated occurrences of flash flooding
are also possible on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary Wednesday and Thursday.
MDZ001-501-502-VAZ503-504-WVZ501>506-281000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
723 PM EDT Tue Jul 27 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is an isolated threat for severe thunderstorms Wednesday and
Thursday. Additionally, isolated occurrences of flash flooding
are also possible on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary Wednesday and Thursday.
Thunderstorm Wind, Augusta
- When
- July 27, 9:17 PM EST
- Where
- Augusta County, 0.71 mi WNW of Knightly
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 38.235, -78.942
Several trees blew down, some bringing down wires and power poles near Mount Sidney.
Thunderstorm Wind, Staunton (C)
- When
- July 27, 9:30 PM EST
- Where
- Staunton (C) County, 0.51 mi SSW of Staunton
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 38.143, -79.073
Numerous trees, branches and wires blew down in the southern part of the City of Staunton, including near Ritchie Boulevard and on US-11 Lee Jackson Highway near VA-262 Woodrow Wilson Parkway. Part of the tin roof of a building blew off in the 100 block of East Hampton Street.
Thunderstorm Wind, Augusta
- When
- July 27, 9:40 PM EST
- Where
- Augusta County, 0.12 mi E of Fishersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.100, -78.968
A tree blew down on VA-608 Long Meadow Road in Fishersville.
Thunderstorm Wind, Nelson
- When
- July 27, 10:14 PM EST
- Where
- Nelson County, 0.62 mi ENE of Afton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.032, -78.839
A tree blew down on VA-750 Old Turnpike Road near VA-6 Afton Mountain Road. A tree blew down on VA-600 Stagecoach Road near VA-6 Afton Mountain Road.
Thunderstorm Wind, Albemarle
- When
- July 27, 10:26 PM EST
- Where
- Albemarle County, 2.45 mi SW of Greenwood
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.030, -78.807
Several trees blew down in extreme western Albemarle County east of Afton, including near the intersection of VA-151 Critzer Shop Road and US-250 Rockfish Gap Turnpike, and on VA-690 Newtown Road near VA-796 Brooksville Road.
Thunderstorm Wind, Albemarle
- When
- July 27, 10:39 PM EST
- Where
- Albemarle County, 2.27 mi SW of Batesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.974, -78.755
A tree blew down onto VA-635 Craigs Store Road near Craigs Mountain Lane.
Thunderstorm Wind, Nelson
- When
- July 27, 10:50 PM EST
- Where
- Nelson County, 0.75 mi WNW of Martins Store
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.902, -78.883
A tree blew down on VA-634 Napier Lane near Monocan Drive.
Thunderstorm Wind, Nelson
- When
- July 27, 10:51 PM EST
- Where
- Nelson County, 2.84 mi SW of Nellysford
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 37.853, -78.919
Several trees blew down near Wintergreen, including along MD-151 Patrick Henry Highway.
Thunderstorm Wind, Nelson
- When
- July 27, 11:02 PM EST
- Where
- Nelson County, 0.46 mi NE of Adial
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.855, -78.815
A tree blew down on VA-6 River Road near Riverfield Farm Lane.
Thunderstorm Wind, Nelson
- When
- July 27, 11:45 PM EST
- Where
- Nelson County, 1.08 mi NE of Tye River
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.661, -78.956
A tree blew down on US-29 Thomas Nelson Highway near the Amherst County line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 27 to 30, 20217 deaths · 5 events
- Flash Flooding in New Mexico, July 27, 20211 death · $25,000 · 3 events
- Damaging Winds in Massachusetts, July 27, 2021$174,000 · 61 kt wind · 42 events
- Flash Flooding in Colorado, July 27, 2021$800,000 · 3 events
- Damaging Winds in Massachusetts, July 27, 2021$500,000 · 74 kt wind · 10 events
- Drought in Iowa, July 27 to 31, 2021$644,000 · 2 events
- Flood and Hail in Wisconsin, July 27, 2021$124,000 · 2.75 in hail · 12 events
- Flash Flooding in North Carolina, July 27, 2021$125,000 · 6 events
- Damaging Winds and Lightning Strike in Pennsylvania, July 27, 2021$55,000 · 50 kt wind · 22 events
- Hail and Damaging Winds in Georgia, July 27, 2021$103,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Texas, July 27 to 28, 2021$80,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Virginia, July 27 to 28, 2021$81,000 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962940, 962939, 962941, 962942, 962937, 962943, 962944, 962938, 962945, 962946.